Bilateral Angle Closure Following Use of a Weight Loss Combination Agent Containing Topiramate

Dilraj S. Grewal, Debra A. Goldstein, Anup K. Khatana, Angelo P. Tanna*

*Corresponding author for this work

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

Purpose: To report a unique case of topiramate-induced bilateral angle closure following ingestion of a recently introduced weight loss medication containing topiramate, and to describe its management. Methods: Case report of a 39-year-old, otherwise healthy woman who experienced decreased vision, bilateral acute angle closure, choroidal thickening as measured with enhanced depth optical coherence tomography imaging, bilateral suprachoroidal effusions, and induced myopia 1 week after starting a weight loss medication, Qysmia, composed of phentermine 3.75 mg and topiramate 23 mg. Treatment was initiated with high-dose intravenous methylprednisolone, intravenous mannitol, topical difluprednate ophthalmic emulsion, atropine sulfate, and the fixed combination of brimonidine and timolol. At the 2-week follow-up visit, vision, intraocular pressure, and angle anatomy had returned to normal and there was resolution of choroidal and ciliary body effusions on ultrasound biomicroscopy. Conclusions: Bilateral acute angle closure may develop after ingestion of weight loss drugs containing topiramate.

Original languageEnglish (US)
Pages (from-to)e132-e136
JournalJournal of Glaucoma
Volume24
Issue number5
DOIs
StatePublished - Jun 19 2015

Keywords

  • Qysmia
  • angle closure
  • angle closure
  • anterior segment OCT
  • diet
  • enhanced depth imaging
  • glaucoma
  • phentermine
  • topiramate
  • weight loss

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Bilateral Angle Closure Following Use of a Weight Loss Combination Agent Containing Topiramate'. Together they form a unique fingerprint.

  • Cite this